Hail, Jefferson
- When
- July 27, 6:05 PM MST
- Where
- Jefferson County, Whitehall
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.870, -112.100
Spotter reported quarter-size hail in Whitehall.
Scattered showers and thunderstorms developed via daytime heating of higher terrain in north-central and southwest MT during the afternoon and early evening of July 27th. One of these storms became supercellular and produced quarter-size hail as it moved east-southeastward over Whitehall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Scattered showers and thunderstorms developed via daytime heating of higher terrain in north-central and southwest MT during the afternoon and early evening of July 27th. One of these storms became supercellular and produced quarter-size hail as it moved east-southeastward over Whitehall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 27, 4:17 PM MST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 517 PM MDT Fri Jul 27 2018 Updated Aviation Discussion .SYNOPSIS... Isolated to scattered afternoon and evening showers and thunderstorms and below normal temperatures persist through Saturday. A warming and drying trend begins this weekend through the middle of next week as high pressure builds from the west. && .DISCUSSION... Today through Saturday...Scattered showers and thunderstorms are expected this evening as a weak upper-level disturbance moves through the area. Severe weather is not anticipated, but some storms may contain gusty winds and small hail. Thunderstorms will diminish as diurnal heating wanes. On Saturday, scattered afternoon showers and thunderstorms are expected once again with another weak disturbance. Some storms may contain gusty winds and small hail. Overall, temperatures will be around seasonal averages. MLS Saturday Night through Friday...The upper level low pressure trough responsible for the unsettled northwest flow aloft will gradually move east out of the area through Sunday. Scattered showers and thunderstorms will likely linger over the forecast area through Saturday evening, with a few storms possibly redeveloping for Sunday afternoon and evening. A strong high pressure ridge will then keep the area dry and very warm Monday into Wednesday, as temperatures warm to between 5 and 10 degrees above normal. However, winds are not expected to be breezy, so fire weather concerns are minimal at this time. A few weak showers or storms may also move east along the Hi-Line Monday night into Tuesday. A shortwave low pressure trough may then move a few showers or storms from southwest Montana northeast over central Montana Wednesday afternoon into Wednesday evening. The passage of this shortwave will likely flatten the high pressure ridge, which may help cool temperatures back closer to normal by Friday with very little chance of showers. - Coulston && .AVIATION... Updated 0000Z. Scattered showers and thunderstorms will track ESE across central MT this this evening then diminish after 04z. KHLN and KBZN are most likely to be impacted directly with possible brief MVFR conditions along with wind gusts up to 50kts and small hail. Gusty and erratic winds are possible across a larger area from distant thunderstorm cells through this evening, otherwise surface winds will remain generally light. Hoenisch && .FIRE WEATHER... Isolated to scattered thunderstorms are expected through this weekend, especially today and Saturday. Any lightning strikes, especially those that occur well away from the center of a storm, may spark new fire starts. Fire weather concerns may become elevated this Sunday through the middle of next week, as a warming and drying trend is accompanied by minimum RH values of about 10 to 20 percent. However, at this time, winds look to remain light enough to prevent critical fire weather conditions. - Jaszka && .PRELIMINARY POINT TEMPS/POPS... GTF 50 80 52 83 / 40 20 20 10 CTB 49 77 48 83 / 40 20 10 0 HLN 53 78 54 83 / 40 30 30 10 BZN 49 78 49 79 / 30 30 20 10 WEY 41 73 40 72 / 30 20 20 10 DLN 47 77 48 78 / 30 20 10 0 HVR 52 81 53 85 / 40 20 0 0 LWT 51 74 50 77 / 40 30 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
550 PM MDT FRI JUL 27 2018
MTZ052-280045-
Jefferson MT-
550 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTIES UNTIL
645 PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Deer Lodge, moving southeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boulder, Basin, Wickes, Elk Park, Corbin, Jefferson City and Elkhorn
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
4639 11240 4643 11222 4641 11181 4591 11214
4607 11246 4613 11252 4618 11251 4617 11256
4624 11260
TIME...MOT...LOC 2349Z 299DEG 28KT 4632 11272
HoenischSpecial Weather Statement
National Weather Service Great Falls MT
632 PM MDT FRI JUL 27 2018
MTZ052-053-280115-
Broadwater MT-Jefferson MT-
632 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROADWATER AND
JEFFERSON COUNTIES UNTIL 715 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Boulder or 10 miles west of Radersburg, moving
southeast at 30 mph. Another storm storm cell was located near Elk
Park, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Boulder, Whitehall, Toston, Basin, Cardwell, Radersburg, Elk Park,
Elkhorn State Park and Lewis And Clark Caverns State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4635 11226 4625 11120 4619 11125 4618 11134
4613 11134 4607 11142 4599 11142 4599 11146
4596 11147 4590 11160 4580 11171 4580 11180
4586 11193 4584 11210 4594 11244 4602 11244
4605 11248
TIME...MOT...LOC 0029Z 297DEG 27KT 4614 11191
HoenischSpecial Weather Statement
National Weather Service Great Falls MT
701 PM MDT FRI JUL 27 2018
MTZ055-280200-
Gallatin MT-
701 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROADWATER...
NORTHEASTERN MADISON...SOUTHEASTERN JEFFERSON AND NORTHERN GALLATIN
COUNTIES UNTIL 800 PM MDT...
At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near
Three Forks, moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Three Forks around 705 PM MDT.
Manhattan around 725 PM MDT.
Belgrade around 740 PM MDT.
Bozeman around 755 PM MDT.
Other locations impacted by this storm include Logan, Maudlow, Four
Corners, Amsterdam, Bozeman Hot Springs, Trident, Gallatin Gateway,
Church Hill, Willow Creek and Menard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4560 11136 4564 11136 4564 11148 4567 11158
4574 11166 4574 11172 4579 11180 4580 11171
4590 11160 4596 11147 4599 11147 4600 11141
4611 11140 4613 11134 4613 11079 4591 11079
4547 11097
TIME...MOT...LOC 0100Z 291DEG 30KT 4589 11162
HoenischThe Great Falls radar (KTFX), 185 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 hail. Local standard time, as filed.
Spotter reported quarter-size hail in Whitehall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 760414.